Non-steroidal anti-inflammatory drugs (NSAIDs) and Helicobacter (H pylori) are both associated with an increased risk of peptic ulceration and gastropathy. It is not known, however, if there is an interaction between these two agents, and thus whether or not screening for H pylori before NSAID treatment is of value. The aim of this study was to find out if H pylori potentiates the damaging effects of NSAIDs. Fifty two patients with rheumatoid arthritis requiring longterm NSAID treatment were studied. Dyspeptic symptoms were assessed according to a standardised questionnaire. Gastroscopy was performed after a one week washout period during which NSAIDs were discontinued. Gastric and duodenal mucosal damage was graded endoscopically. H pylori was identified by biopsy urease test and by histological tests. Investigations were repeated after one month's treatment with an NSAID. Patients with H pylori infection (n = 26) had a higher dyspeptic symptom score (p < 0.05). One patient with duodenal ulcer (H pylori +ve) and two with endoscopic gastritis (both H pylori +ve) were excluded from further study. Forty two subjects completed the study. After treatment there was a rise in the gastric damage score both in the H pylori +ve (p = 0.06) and the H pylori -ve (p < 0.005) groups. There was no difference in the extent of increase in grade or the final grade at the end of the treatment period between the H pylori +ve and -ve patients. It is concluded that H pylori infection is associated with increased dyspeptic symptoms in patients receiving NSAIDs but that it does not potentiate NSAID gastropathy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.